Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 5, 2016, 4:03 PM EDT for Edgefield County, Newberry County, Saluda County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 5, 2016, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
Counties Edgefield County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WWUS82 KCAE 052003
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT TUE JUL 5 2016
SCZ018-020-021-025-026-030-052100-
NEWBERRY-MCCORMICK-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
403 PM EDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SALUDA...
NEWBERRY...EDGEFIELD...AND AIKEN COUNTIES...
AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SOUTHERN EDGEFIELD COUNTY NORTHWARD TO NEAR THE
CITY OF EDGEFIELD...TO NEAR SALUDA INTO WESTERN NEWBERRY COUNTY.
MOVEMENT WAS EAST-NORTHEASTWARD NEAR 25 MPH.
SOME OF THE THUNDERSTORMS ALONG THE LINE WILL LIKELY CONTAIN
WIND GUSTS AROUND 45 MPH ALONG WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...
PROSPERITY...RIDGE SPRING...LAKE GREENWOOD...LITTLE MOUNTAIN...MONETTA...
TRENTON...POMARIA...SILVERSTREET...WARD...PEAK...MURPHYS ESTATES...
CHAPPELLS AND KINARDS.
LAT...LON 3397 8196 3397 8201 3413 8187 3420 8194
3430 8190 3437 8178 3453 8164 3445 8154
3450 8143 3454 8141 3445 8142 3424 8132
3414 8143 3407 8139 3409 8147 3386 8160
3366 8165 3354 8202 3359 8212
TIME...MOT...LOC 1959Z 249DEG 34KT 3425 8177 3349 8213
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:51 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 5, 1:51 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Columbia SC 151 PM EDT TUE JUL 5 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the northern Gulf of Mexico through the week. A weak pressure trough will linger near the forecast area. The pattern supports mainly scattered diurnal thunderstorms with temperatures above normal. && .NEAR TERM /THROUGH TONIGHT/... An upper level ridge extends into the forecast area from the western Atlantic. A shortwave will move across the Deep South today and over the forecast area late this evening and overnight. A lee-side trough will create low level convergence over the forecast area today. A moist and moderately stable airmass will allow for convection early this afternoon through the evening. Showers and thunderstorms in central GA associated with the shortwave will move eastward throughout the day. The shortwave will approach the CWA after the daytime peak heating period, however storms may continue to hold together into the evening with moderate, elevated instability still present. The HRRR and other Hi-Res models indicate general weakening and decreased coverage as the storms move eastward this afternoon. That being said, isolated severe storms cannot be ruled out with an inverted V sounding, dry air aloft and DCAPE values around 1300 J/kg supporting a damaging wind threat. PWAT values will be slightly higher today around 1.9 to 2 inches, however a mean wind speed near 20 kts helps to limit the threat of localized flooding unless storms begin to train on other outflow boundaries. Another hot day is in store with high temperatures forecast in the upper 90s to 100 and dew point temperatures in the lower 70s. Favored the ECMWF guidance which has had less of a cool bias than other guidance recently. Heat index values are expected to be close but just below the 110 degree heat advisory criteria. Tonight, Weak lee-side troughing will continue. The water vapor imagery indicated a mid-level shortwave trough should begin to move into the upper ridging that has been extending into the forecast area from off the southeast coast. An increase in moisture and instability should occur ahead of the upper features but the models hold off significant cooling aloft until the early morning hours with h5 temperatures lowering to about -7 C. Based on the unfavorable nocturnal timing and lingering effects of shallow moisture associated with the ridge plus the NAM and GFS MOS pops of just 10 to 20 percent we forecasted just slight chance pops through the night. Also, the high-resolution models display little coverage. Followed the guidance consensus for the temperature forecast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The models display a mid-level shortwave trough over the forecast area Wednesday and Wednesday night. The feature is shown beginning to shift east of the area Thursday. Surface ridging is forecast to continue south of the region with lee-side troughing in the forecast area. The upper feature will likely lead to increased thunderstorm coverage to what we have experienced of late for Wednesday and Wednesday night, but coverage may remain limited as some of the guidance suggests stronger low-level convergence will set up ahead of the surface trough east of the forecast area. The guidance consensus supports pops around 30 percent. The NAM forecasts soundings display weak instability Wednesday likely because of an early start to convection and cloudiness. The guidance has had a cool surface temperature bias of late and with expected h5 temperatures around -8 C stronger instability and more of a severe weather threat may develop. The NAM displayed strong instability Thursday likely because of less cloudiness as the upper lift begins to shift eastward. The model had surface-based LI's of -8 to -9. Thunderstorm coverage should be less because of less moisture behind the upper system but severe thunderstorms may occur because of the instability. We continued to follow the high maximum temperature guidance because of the recent bias. Used the consensus for the minimum temperature forecast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The GFS and ECMWF displayed surface ridging continuing to extend from the Atlantic into the Gulf of Mexico through the medium-range period. Upper ridging was also shown during much of the period although the ECMWF did indicate some troughing developing late and its MOS had a higher pop than the GFS MOS. We followed the guidance consensus for the pop of 10 to 20 percent through Monday and about 30 percent Tuesday. Leaned toward the higher maximum temperature guidance because of the recent bias and dry environment. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Prevailing VFR conditions during the 24 hr TAF period. SW winds to around 12 knots with gusts around 20 knots. Abundant moisture, lee-side troughing and moderate instability will promote scattered diurnal convection through this evening. Convection associated with an approaching shortwave will move out of central GA and into the CSRA early this afternoon. Models suggest that coverage and intensity will diminish as the cells move eastward. However there may be times where visibilities will be reduced in heavy rainfall. Models show drier air moving in from the west this evening, limiting the threat of widespread fog and stratus Wednesday morning. However, the the shallow moisture and weaker winds than last night could allow for fog/stratus at the fog prone sites and sites that receive rainfall today. SW winds will gust up to 20 knots after 15z Wednesday. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 5, 3:45 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 345 AM EDT TUE JUL 5 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 345 AM EDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON TEMPERATURES AROUND 100 DEGREES, ALONG WITH PLENTY OF LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 3:09 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT TUE JUL 5 2016
GAZ040-SCZ018-052000-
LINCOLN-MCCORMICK-
309 PM EDT TUE JUL 5 2016
...STRONG THUNDERSTORMS IN LINCOLN AND MCCORMICK COUNTIES...
AT 307 PM EDT...WEATHER RADAR SHOWED STRONG THUNDERSTORMS WILL
AFFECT MUCH OF LINCOLN AND MCCORMICK COUNTIES THROUGH 500 PM.
SOME OF THE STORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH
ALONG WITH DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...PARKSVILLE...PLUM BRANCH...
WILLINGTON AND MOUNT CARMEL.
LAT...LON 3397 8264 3396 8256 3402 8259 3407 8253
3406 8233 3397 8230 3402 8225 3397 8218
3398 8205 3395 8205 3393 8216 3388 8216
3383 8212 3376 8218 3366 8249 3382 8259
3386 8257 3386 8261 3396 8264
TIME...MOT...LOC 1907Z 255DEG 24KT 3385 8241Special weather statement, Jul 5, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT TUE JUL 5 2016
SCZ018-020-021-025-026-030-052100-
NEWBERRY-MCCORMICK-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
403 PM EDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SALUDA...
NEWBERRY...EDGEFIELD...AND AIKEN COUNTIES...
AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SOUTHERN EDGEFIELD COUNTY NORTHWARD TO NEAR THE
CITY OF EDGEFIELD...TO NEAR SALUDA INTO WESTERN NEWBERRY COUNTY.
MOVEMENT WAS EAST-NORTHEASTWARD NEAR 25 MPH.
SOME OF THE THUNDERSTORMS ALONG THE LINE WILL LIKELY CONTAIN
WIND GUSTS AROUND 45 MPH ALONG WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...
PROSPERITY...RIDGE SPRING...LAKE GREENWOOD...LITTLE MOUNTAIN...MONETTA...
TRENTON...POMARIA...SILVERSTREET...WARD...PEAK...MURPHYS ESTATES...
CHAPPELLS AND KINARDS.
LAT...LON 3397 8196 3397 8201 3413 8187 3420 8194
3430 8190 3437 8178 3453 8164 3445 8154
3450 8143 3454 8141 3445 8142 3424 8132
3414 8143 3407 8139 3409 8147 3386 8160
3366 8165 3354 8202 3359 8212
TIME...MOT...LOC 1959Z 249DEG 34KT 3425 8177 3349 8213The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:09 PM EDT | Special Weather Statement | CAE | McCormick | 51 min |
| Jul 5, 4:25 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, McCormick, Saluda | 50 min |
| Jul 5, 4:38 PM EDT | Special Weather Statement | CAE | Aiken, Lexington | 37 min |
| Jul 5, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 37 min |
| Jul 5, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 4 more | 55 min |
| Jul 5, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, McCormick, Saluda | 62 min |
| Jul 5, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Jul 5, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lee, Richland and 1 more | 75 min |
| Jul 5, 6:20 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 55 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.